Texas, 2009

Hail in Texas, May 15, 2009

May 15, 2009 · NWS SJT · 1 event in 1 county or zone

A severe thunderstorm produced one inch hail in Kimble County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A severe thunderstorm produced one inch hail in Kimble County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 15, 8:41 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, May 15, 8:41 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
941 PM CDT FRI MAY 15 2009

.UPDATE...
FORECAST UPDATED TO CARRY HIGHER POPS TONIGHT.

&&

.DISCUSSION...
WITH THE CONVECTION APPROACHING AND DEVELOPING INTO WESTERN SECTIONS
OF WEST CENTRAL TX...A FORECAST UPDATE IS IN ORDER TO RAISE POPS
TONIGHT...AND TO CARRY MORE CLOUD COVER.

&&

.PREV DISCUSSION... /ISSUED 704 PM CDT FRI MAY 15 2009/

DISCUSSION...
PLAN FOR MVFR CEILINGS TO RETURN OVERNIGHT TONIGHT. SEE AVIATION
BELOW FOR DETAILS.

AVIATION...
THIS EVENING AND TONIGHT...THUNDERSTORMS MAY MOVE INTO WEST
CENTRAL TEXAS FROM THE NORTHWEST OR WEST AS ANOTHER COLD FRONT
APPROACHES FROM THE NORTH. MEANWHILE...A DEVELOPING LOW-LEVEL JET
WILL BRING STRATUS INTO WEST CENTRAL TEXAS FROM THE SOUTH. BY MID
MORNING...EXPECT MVFR CEILINGS AROUND 1500 FEET ABOVE GROUND LEVEL
TO DOMINATE WEST CENTRAL TEXAS. ALSO...MINOR DISTURBANCES ALOFT
MAY PRODUCE LIGHT RAIN SHOWERS ACROSS WEST CENTRAL TEXAS BETWEEN
SUNRISE AND NOON TOMORROW. LOOK FOR CEILINGS TO IMPROVE SLIGHTLY
TOMORROW AFTERNOON AS THE COLD FRONT CONTINUES TO MOVE SLOWLY
SOUTH. HOWEVER...THUNDERSTORMS WILL LIKELY DEVELOP ALONG AND NEAR
THIS SURFACE BOUNDARY TOMORROW AFTERNOON.

23/HUBER

PREV DISCUSSION... /ISSUED 216 PM CDT FRI MAY 15 2009/

SHORT TERM...
AN UPPER LEVEL LOW HAS CLOSED OFF OVER THE BAJA EARLY THIS AFTERNOON
WITH SOME CONVECTION CONTINUING OVER THE BIG BEND REGION ASSOCIATED
WITH A MID LEVEL SHORT WAVE OVER THE AREA. MODELS ARE IN AGREEMENT
EJECTING THE MID LEVEL SHORTWAVE EAST OF THE AREA DURING THE DAY ON
SATURDAY WHILE PUSHING A COLD FRONT THROUGH THE AREA BY SATURDAY
MORNING...WITH THE GFS BEING SLIGHTLY FASTER THAN THE NAM. BEST
DYNAMICS ASSOCIATED WITH THIS SHORTWAVE WILL BE OVER THE RED RIVER
AREA SATURDAY MORNING WITH THE ASSOCIATED FRONTAL BOUNDARY EXPECTED
TO BE OVER THE INTERSTATE 20 CORRIDOR BY LATE MORNING. THE BEST
RAINFALL FOOTPRINT WILL MOVE SOUTH DURING THE DAY ON SATURDAY WITH
THE SOUTHWARD MOVING FRONTAL BOUNDARY...WHICH SHOULD BE SOUTH OF THE
FORECAST AREA BY SATURDAY EVENING. RAINFALL WILL END LATE SATURDAY
AS THE AREA COMES UNDER A NORTHWEST FLOW ALOFT AND UPPER HIGH
PRESSURE BUILDS OVER THE WESTERN STATES. DEPENDING ON THE SPEED OF
THE COLD FRONT...SATURDAY HIGHS SHOULD RANGE FROM NEAR 70S NORTH TO
THE LOW 80S SOUTH.

15

LONG TERM...

SATURDAY NIGHT...DECENT ISENTROPIC LIFT BEHIND THE FRONT IN
COMBINATION OF RIGHT ENTRANCE REGION UPPER JET DYNAMICS WILL ALLOW
PRECIPITATION TO CONTINUE SATURDAY NIGHT...BUT IS EXPECTED TO END
SATURDAY EVENING.

SUNDAY...SOME WIDELY SCATTERED SHOWERS MAY STILL BE ONGOING EARLY
SUNDAY MORNING ACROSS THE NORTHWEST HILL COUNTRY BUT THIS ACTIVITY
SHOULD END BY MID MORNING AS UPPER LEVEL RIDGE BEGINS TO BUID IN
FROM THE WEST. EXTENSIVE CLOUD COVERAGE WILL HELP KEEP TEMPERATURES
ON THE COOL SIDE...WITH AFTERNOON HIGHS IN THE 70S EXPECTED ACROSS
WEST CENTRAL TEXAS. SKIES WILL BEGIN TO SCATTER OUT LATE AFTERNOON
INTO THE EVENING HOURS.

FOR NEXT WEEK...UPPER LEVEL RIDGE ACROSS THE PLAINS WILL REMAIN THROUGH
MOSTOF THE UPCOMING WORK WEEK BRINGING CLEAR SKIES AND DRIER
AIR... RESULTING IN TEMPERATURES WARMING UP AND DRY CONDITIONS FOR
NEXT WEEK....WITH AFTERNOON HIGHS IN THE MID 80S TO LOW 90S BY
TUESDAY. &&

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 66  72  51  72  50 /  50  70  50  10   0
SAN ANGELO 	 67  77  55  75  49 /  30  60  60  10   0
JUNCTION 	 68  83  57  77  51 /  20  50  50  20   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 15, 1:15 PM CST, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
215 PM CDT FRI MAY 15 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-161915-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
215 PM CDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON INTO
THIS EVENING ACROSS PORTIONS OF WEST CENTRAL TEXAS...MAINLY ALONG
AND WEST OF AN ABILENE TO SAN ANGELO TO OZONA LINE. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT PUSHING INTO THE AREA WILL HELP PRODUCE MORE WIDESPREAD
THUNDERSTORMS ACROSS THE AREA ON SATURDAY. SOME OF THESE STORMS
COULD BE STRONG...AND POSSIBLY APPROACH SEVERE LEVELS. HOWEVER...
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

15

The radar

The San Angelo radar (KSJT), 120 km away, was scanning. The volume nearest the first event began at 05:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kimble

When
May 15, 11:02 PM CST to 11:10 PM CST
Where
Kimble County, 0.69 mi N of Junction
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.490, -99.770

Nickle to quarter size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170659.